Y. Dawne, Content Blogger, Diploma in Journalism, Amsterdam, Netherlands
Answered Feb 07, 2019
The correct answer to this question is D.
Digoxin toxicity causes hyperkalemia, or high potassium. The sodium/potassium ATPase pump normally causes sodium to leave cells and potassium to enter cells. Blocking this mechanism results in higher serum potassium levels. In states of hypokalemia, or low potassium, digoxin toxicity is actually worsened because digoxin normally binds to the ATPase pump on the same site as potassium.
When potassium levels are low, digoxin can more easily bind to the ATPase pump, exerting the inhibitory effects. The treatment for hyperkalemia causing ECG changes is usually intravenous calcium administration; however, in the setting of digoxin toxicity and hyperkalemia, giving IV calcium may be potentially fatal.
Hypokalemia is one of the most common causes of digoxin (Lanoxin) toxicity. It is essential that the nurse carefully monitor the potassium levels of the clients taking digoxin to avoid toxicity. Low serum potassium levels can cause cardiac dysrhythmias.